Tags

Type your tag names separated by a space and hit enter

Citalopram overdose and severe serotonin syndrome in an intermediate metabolizing patient.
Am J Emerg Med. 2019 10; 37(10):1993.e5-1993.e6.AJ

Abstract

INTRODUCTION

Citalopram is a selective serotonin reuptake inhibitor used for treatment of depression. Metabolism is primarily through CYP3A4 and CYP2C19; activity of the latter can vary depending on genetics. Although rare after single agent exposure, large citalopram ingestions can lead to serotonin syndrome. We report a case of citalopram overdose in an intermediate CYP2C19 metabolizer complicated by severe serotonin syndrome.

CASE DETAILS

A 25-year-old female presented after intentional citalopram overdose with seizures, tachycardia, persistent neuromuscular findings, and severe hyperthermia requiring aggressive sedation and cooling. Protracted symptoms required critical care services throughout a 14 day hospital stay despite traditional treatment of serotonin syndrome. Pharmacogenomic studies revealed intermediate CYP2C19 metabolism which reduces citalopram inactivation and may cause increased levels and toxicity.

DISCUSSION

In the majority of serotonin syndrome cases, symptoms resolve rapidly after treatment initiation and discontinuation of the offending agents. Severe cases are typically associated with ingestion of multiple serotonergic agents. Our patient had severe toxicity after single agent ingestion. Pharmacogenetic testing identified abnormal CYP2C19 activity and previous cases have associated enzyme dysfunction and citalopram toxicity.

CONCLUSION

Citalopram overdose may be associated with severe serotonin syndrome and further investigation is warranted to understand the impact of enzyme genotype on toxicity.

Authors+Show Affiliations

Department of Pharmacy, University of Rochester Medical Center, 601 Elmwood Ave. Box 638, Rochester, NY 14642, United States of America; Department of Emergency Medicine, University of Rochester Medical Center, 601 Elmwood Ave. Box 655, Rochester, NY 14642, United States of America. Electronic address: rachel_schult@urmc.rochester.edu.St. John Fisher College, Wegmans School of Pharmacy, 3690 East Ave., Rochester, NY 14618, United States of America.Department of Emergency Medicine, University of Rochester Medical Center, 601 Elmwood Ave. Box 655, Rochester, NY 14642, United States of America.Department of Emergency Medicine, University of Rochester Medical Center, 601 Elmwood Ave. Box 655, Rochester, NY 14642, United States of America.

Pub Type(s)

Case Reports
Journal Article

Language

eng

PubMed ID

31257122

Citation

Schult, Rachel F., et al. "Citalopram Overdose and Severe Serotonin Syndrome in an Intermediate Metabolizing Patient." The American Journal of Emergency Medicine, vol. 37, no. 10, 2019, pp. 1993.e5-1993.e6.
Schult RF, Morris AJ, Picard L, et al. Citalopram overdose and severe serotonin syndrome in an intermediate metabolizing patient. Am J Emerg Med. 2019;37(10):1993.e5-1993.e6.
Schult, R. F., Morris, A. J., Picard, L., & Wiegand, T. J. (2019). Citalopram overdose and severe serotonin syndrome in an intermediate metabolizing patient. The American Journal of Emergency Medicine, 37(10), e5-e6. https://doi.org/10.1016/j.ajem.2019.06.038
Schult RF, et al. Citalopram Overdose and Severe Serotonin Syndrome in an Intermediate Metabolizing Patient. Am J Emerg Med. 2019;37(10):1993.e5-1993.e6. PubMed PMID: 31257122.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Citalopram overdose and severe serotonin syndrome in an intermediate metabolizing patient. AU - Schult,Rachel F, AU - Morris,Anna J, AU - Picard,Lindsey, AU - Wiegand,Timothy J, Y1 - 2019/06/21/ PY - 2019/05/15/received PY - 2019/06/06/revised PY - 2019/06/20/accepted PY - 2019/7/2/pubmed PY - 2020/3/12/medline PY - 2019/7/2/entrez KW - CYP2C19 KW - Citalopram KW - Metabolism KW - Serotonin syndrome SP - 1993.e5 EP - 1993.e6 JF - The American journal of emergency medicine JO - Am J Emerg Med VL - 37 IS - 10 N2 - INTRODUCTION: Citalopram is a selective serotonin reuptake inhibitor used for treatment of depression. Metabolism is primarily through CYP3A4 and CYP2C19; activity of the latter can vary depending on genetics. Although rare after single agent exposure, large citalopram ingestions can lead to serotonin syndrome. We report a case of citalopram overdose in an intermediate CYP2C19 metabolizer complicated by severe serotonin syndrome. CASE DETAILS: A 25-year-old female presented after intentional citalopram overdose with seizures, tachycardia, persistent neuromuscular findings, and severe hyperthermia requiring aggressive sedation and cooling. Protracted symptoms required critical care services throughout a 14 day hospital stay despite traditional treatment of serotonin syndrome. Pharmacogenomic studies revealed intermediate CYP2C19 metabolism which reduces citalopram inactivation and may cause increased levels and toxicity. DISCUSSION: In the majority of serotonin syndrome cases, symptoms resolve rapidly after treatment initiation and discontinuation of the offending agents. Severe cases are typically associated with ingestion of multiple serotonergic agents. Our patient had severe toxicity after single agent ingestion. Pharmacogenetic testing identified abnormal CYP2C19 activity and previous cases have associated enzyme dysfunction and citalopram toxicity. CONCLUSION: Citalopram overdose may be associated with severe serotonin syndrome and further investigation is warranted to understand the impact of enzyme genotype on toxicity. SN - 1532-8171 UR - https://www.unboundmedicine.com/medline/citation/31257122/Citalopram_overdose_and_severe_serotonin_syndrome_in_an_intermediate_metabolizing_patient_ L2 - https://linkinghub.elsevier.com/retrieve/pii/S0735-6757(19)30417-6 DB - PRIME DP - Unbound Medicine ER -